The Sanova Guide to Accutane therapy | Isotretinoin, Medications & Other Health Conditions
Treating acne with Accutane doesn’t always happen in isolation. Patients are often on other medications, or have other health issues when considering or initiating isotretinoin therapy. How Accutane should be used, along with other medication a patient may be on or have to start taking for a concurrent medical problem, inevitably brings up a number of questions.
Can I continue to take my other Acne medicines while on Accutane?
Patients should stop all other acne medications prior to starting Accutane. Continuing topical medications runs the risk of making the skin excessively dry, irritated and potentially even causing eczema or other skin reactions. Accutane can also interact with oral antibiotic pills, leading to severe headaches or a condition called Pseudotumor Cerebri. Furthermore, certain topical and oral medications can make the skin sensitive to the sun. The photosensitizing potential of Accutane can increase this sensitivity even more. “In general, one of the only ‘acne’ medication we commonly advise to continue while taking Accutane is a birth control pill,” says Dr. Adam Mamelak. “In female patients, a birth control pill will often help control breakouts during the first month or so, while the Accutane starts to become effective.”
I need to take antibiotics for other medical reasons. What do I do?
If you are prescribed antibiotics while on isotretinoin, stop your Isotretinoin and consult your dermatologist immediately.
Can I Share my Accutane with a Friend or Family Member?
No. Your Accutane prescription should not be shared with anyone. If you have extra pills remaining after completing your treatment, we advise that you return these to the pharmacy so that they can dispose of them.
Can Accutane Cause Depression?
“Depression has been noted to occur during Accutane treatment in some patients,” notes Dr. Miriam Hanson. “However, medical studies have not been able to prove that Accutane directly causes Depression or depressive symptoms,” she explains. It is important to tell your doctor if your suffer from Depression, or if you start feeling depressed while on this medication. If your symptoms are related to the medicine, they should resolve after stopping therapy. “By far, more patients tell me their mood improves while on Accutane, probably because their skin clears up and their self-esteem and confidence improves as their complexion gets better.”
I suffer from Depression. Does that mean I cannot take Accutane?
You may still be a candidate for Accutane; however most dermatologists require patients to be medically cleared by a psychiatrist or psychologist before proceeding with Isotretinoin. “If the patient is being closely monitored while on treatment and is aware of the risks, Accutane can be used in certain situations,” says Dr. Mamelak.
Dr. Mamelak and Dr. Hanson are board certified dermatologists that treat acne and a host of other skin diseases and conditions at Sanova Dermatology in Austin, Texas. If you have questions about Accutane therapy, please contact us today.